Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Grand Forks, ND

July 8, 2019Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 8, 2019, 11:05 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2019, 11:05 PM CDT (04:05 UTC)
Expired
Jul 9, 2019, 4:00 AM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:06 PM CDTFLASH FLOOD2 Nne Fargo, NDIMPASSABLE ROADS NEAR NDSU AT INTERSECTION OF 19TH AVE N AND UNIVERSITY DRIVE VIA TWITTER REPORT
Jul 9, 12:30 AM CDTFLASH FLOOD3 Ene Fargo, MNPUBLIC REPORTED ROADWAY FLOODED IN NORTH MOORHEAD ON 15TH AVE N VIA FACEBOOK
Jul 9, 1:53 AM CDTHEAVY RAIN 2.23 N Fargo, NDEVENT TOTAL RAINFALL MEASURED AT KFAR ASOS AS OF 2 AM OBSERVATION
Jul 9, 3:00 AM CDTFLASH FLOOD1 S Fargo, NDWATER PONDING UP TO NEAR THE TOP OF TIRES ON CARS IN KFGO PARKING LOT. 25TH STREET SOUTH FLOODED NORTHWARD FROM KFGO STUDIO. SIGNIFICANT STREET FLOODING REPORTED WITH WATER COVERING ROADS OCCURRING BEYOND UNDERPASSES AND TYPICAL LOW LYING AREAS.
Jul 9, 3:00 AM CDTHEAVY RAIN 2.141 S Fargo, NDEVENT TOTAL RAINFALL MEASURED AT KFGO AT 3 AM
Jul 9, 3:25 AM CDTFLASH FLOODFargo, NDFARGO DISPATCH REPORTS WATER LEVELS ARE RECEDING. WITHIN THE PAST FEW HOURS, SEWERS BACKED UP IN DILWORTH AND AROUND A FEW DOZEN CARS WERE STALLED OR STRANDED ON ROADS DUE TO HIGH FLOOD WATERS COVERING STREETS IN PARTS OF THE FARGO MOORHEAD METRO. PORTIONS OF
Jul 9, 3:25 AM CDTFLASH FLOODFargo, NDFARGO DISPATCH REPORTS WATER LEVELS ARE RECEDING. WITHIN THE PAST FEW HOURS, SEWERS BACKED UP IN DILWORTH AND AT LEAST SEVERAL CARS WERE STRANDED ON ROADS DUE TO HIGH FLOOD WATERS COVERING STREETS IN PARTS OF THE FARGO MOORHEAD METRO.
Jul 9, 4:00 AM CDTHEAVY RAIN 1.96Fargo, ND24 HOUR RAIN TOTAL AT NDSU NDAWN STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2872 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WGUS53 KFGF 090405
FFWFGF
MNC027-NDC017-090900-
/O.NEW.KFGF.FF.W.0001.190709T0405Z-190709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
1105 PM CDT Mon Jul 8 2019

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  West central Clay County in northwestern Minnesota...
  East central Cass County in southeastern North Dakota...

* Until 400 AM CDT.

* At 1104 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain along a line extending from Dilworth to near West Fargo.
  The storms are moving east at 15 mph. Up to two inches of rain have
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Fargo, Moorhead, West Fargo, Dilworth, Reile's Acres, Oakport and
  Prairie Rose.

This includes the following highways...
 Interstate 29 between mile markers 60 and 70.
 Interstate 94 in North Dakota between mile markers 344 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4696 9668 4684 9667 4678 9692 4694 9697

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:25 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 8, 10:25 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1025 PM CDT Mon Jul 8 2019

.UPDATE...
Issued at 1025 PM CDT Mon Jul 8 2019

Linear MCS extends along Theta-E gradient with ML CAPE still
around 2500 J/KG ahead of this line (as well as DCAPE 1000-1200
J/KG), which could continue to support potential for severe wind,
though mid level lapse rates are showing a decreasing trends.
Expanded watch into southeast ND and further south in MN where
this instability axis has set up as there could be a window for
severe through 1AM for these locations. We should still see a
weakening trend in intensity of thunderstorms as instability
continues to decrease after midnight through the early morning
hours.

There is a definite cutoff on regional radar in showers further
north and CAMs consensus seems to indicate a possible lull in
activity tonight over our CWA as current showers/thunderstorms
transition south and east and next round arrives towards sunrise
with upper low approaching. Adjusted timing/coverage tonight
through Tuesday to better reflect this trend.

UPDATE Issued at 751 PM CDT Mon Jul 8 2019

MCS propagating eastward with multiple reports of severe wind
60mph+. Due to faster propagation now east of previous flood
watch that was cancelled. Some segments in north and far south of
line tending to slow down and with high rain rates localized
flood threat can't be ruled out, but not widespread enough over
or over a large enough part of our CWA to require new flash flood
watch issuance. Will handle with advisories/warnings as needed
when isolated conditions line up. Fast propagation and severe
wind history necessitated issuance of new Severe Thunderstorm
Watch across our MN counties generally north of Highway 200
downstream of previous watch. Wind will be primary threat, though
isolated marginal hail can't be ruled out.

UPDATE Issued at 610 PM CDT Mon Jul 8 2019

Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jul 8 2019

Thunderstorm complex organizing in eastern ND and isolated to
scattered activity ahead of this will spread east and southeast
through the evening and overnight. Should see a period of
potential severe wind gusts through mid evening before activity
weakens. Scattered activity then lingers overnight before
reorganizing during the day Tuesday and increasing in coverage
once again. Strong winds gusts with severe storms can't be ruled
out at terminals (gusts 50kt or higher) through mid evening with
at least isolated hail threats. MVFR CIGS and IFR VIS possible
with most intense thunderstorm activity.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 8, 8:54 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 SSE EAST GRAND FORKS  47.90N 97.00W
07/08/2019  E60 MPH          Polk               MN   STORM CHASER

            6 INCH DIAMETER TREES AND LIMBS DOWN

&&

KNUTSVIG
Local storm report, Jul 8, 9:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
904 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     3 S BROOKS              47.77N 96.00W
07/08/2019  M55 MPH          Red Lake           MN   MESONET

&&

KNUTSVIG
Local storm report, Jul 8, 9:07 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
907 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     1 NNE PRAIRIE ROSE      46.83N 96.83W
07/08/2019  E70 MPH          Cass               ND   STORM CHASER

&&

KNUTSVIG
Local storm report, Jul 8, 9:09 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
909 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     1 S GRAND FORKS         47.90N 97.07W
07/08/2019  E60 MPH          Grand Forks        ND   BROADCAST MEDIA

            5 INCH TO 6 INCH BRANCHES DOWN

&&

KNUTSVIG
Local storm report, Jul 8, 9:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 NW FOSSTON            47.59N 95.76W
07/08/2019  M0 MPH           Polk               MN   ASOS

            FOSSTON ASOS REPORTED 60 MPH WIND

&&

KNUTSVIG
Local storm report, Jul 8, 9:47 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 NW FOSSTON            47.59N 95.76W
07/08/2019  M60.00 MPH       Polk               MN   ASOS

            FOSSTON ASOS REPORTED 60 MPH WIND

&&

KNUTSVIG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:07 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake53 min
Jul 8, 7:11 PM CDTAreal Flood AdvisoryFGFKittson4 hr
Jul 8, 7:51 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake54 min
Jul 8, 8:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk62 min
Jul 8, 8:59 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake46 min
Jul 8, 9:35 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Polk55 min
Jul 8, 9:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman, Otter Tail, Wilkin62 min
Jul 8, 9:59 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen46 min
Jul 8, 10:01 PM CDTAreal Flood AdvisoryFGFClay3 hr
Jul 8, 10:25 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater50 min
Jul 8, 10:36 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen54 min
Jul 8, 10:42 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin63 min
Jul 8, 11:15 PM CDTSpecial Weather StatementFGFBeltrami45 min
Jul 8, 11:27 PM CDTSpecial Weather StatementFGFHubbard63 min
Jul 8, 11:43 PM CDTSevere Thunderstorm WarningFGFBecker, Grant, Otter Tail, Wadena, Wilkin62 min
Jul 8, 11:53 PM CDTAreal Flood AdvisoryFGFBecker, Clay4 hr
Jul 9, 12:44 AM CDTSpecial Weather StatementFGFDouglas, Grant, Hubbard, Wadena31 min
Jul 9, 1:14 AM CDTSpecial Weather StatementFGFHubbard, Wadena16 min
Jul 9, 9:37 AM CDTRiver Flood WarningFGFClay10 days
Jul 9, 9:37 AM CDTRiver Flood WarningFGFClay8 days
Jul 9, 5:22 PM CDTSpecial Weather StatementFGFClay23 min
Jul 9, 5:25 PM CDTTornado WarningFGFWilkin50 min
Jul 9, 5:44 PM CDTTornado WarningFGFClay, Wilkin46 min
Jul 9, 5:46 PM CDTTornado WarningFGFWilkin44 min
Jul 9, 6:12 PM CDTTornado WarningFGFOtter Tail, Wilkin48 min
Jul 9, 6:22 PM CDTTornado WarningFGFBecker, Clay23 min
Jul 9, 6:45 PM CDTTornado WarningFGFBecker, Clay30 min
Jul 9, 6:49 PM CDTAreal Flood AdvisoryFGFClay2 hr
Jul 8, 7:24 PM CDTSpecial Weather StatementFGFBarnes, Steele, Traill66 min
Jul 8, 8:07 PM CDTSpecial Weather StatementFGFCass38 min
Jul 9, 2:59 PM CDTRiver Flood WarningFGFCass8 days
Jul 9, 2:59 PM CDTRiver Flood WarningFGFCass, Ransom11 hr
Jul 9, 2:59 PM CDTRiver Flood WarningFGFCass6 days
Jul 9, 5:15 PM CDTTornado WarningFGFCass, Richland30 min

Nearby

Flash Flood Warnings in Minnesota, 2019Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.